Hide This

FREEHER HealthToolkit

HER Health Toolkit

Sign up for EmpowHER updates and you'll receive our
FREE HER Health Toolkit

Thyroid Conditions

Get Email Updates

Resource Centers

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!

EmpowHER Guest

ask: My bone density scan is low. Could the thyroid supplementation be a cause?

By Anonymous
 
Rate This

I am 51 years old and very healthy and active. I began feeling tired a year ago and started taking raw thyroid supplements (50mg qd). I felt so much better and had my old energy back. I just had a bone density scan and it was low. My doctor wants me to see an endocrinologist. Could the thyroid supplements have caused the low bone density?

Add a Comment5 Comments

EmpowHER Guest
Anonymous

I have similar question. I am on Levothyroxine - 100 mcg a day. The reason for that high dosage was to keep my thyroid from going cystic, which it kept doing, so the surgeon said, let's shut it down for a while. My T- scores from my bone scan today were higher than I wanted to see, so I am also wondering if my dosage might be too high....When I have my blood tests for thyroid levels, they measure high, but everyone is reluctant to change the dosage because then my thyroid might start growing again. I am really wanting to know whether consistently high levels of thyroid hormone can contribute to bone density reduction.

September 15, 2011 - 12:18pm
Susan Cody HERWriter Guide (reply to Anonymous)

Hi Anon

Thanks for your post.

Unfortunately, there seems to be no definitive answer to your question but Thyroid-info.com has this to say: http://www.thyroid-info.com/articles/osteoporosis.htm

I hope this helps!
~Susan

September 16, 2011 - 9:30am
EmpowHER Guest
Anonymous

hi there Anon,
According to my research,the partnership between thyroid disease and osteoporosis is really a debatable one. While it's accepted that significant periods of hyperthyroidism have an effect on bone mineral density and can raise the risk of osteoporosis, there is tremendous controversy over whether long-term use of levothyroxine (i.e., Synthroid, Levoxyl) at suppressive or non-suppressive levels increases the risk of osteoporosis. Searching from the medical journal literature shows there's no contract as to the effect of thyroid hormone treatment on osteoporosis risk.

December 20, 2010 - 1:11am
Coach Virginia

Dear Anon, in addition to Susanc's posting, I'd like to know more about your diet. There are many changes during menopause and activity levels cannot be maintained unless you help your body with additional nutritional support. Bones are in a constant state of flux, with old bone being constantly reabsorbed and new bone being deposited instead.

This turnover helps to keep bones healthy and also to repair any minor damage form wear and tear, especially if you were/are active. But this natural programming in our bodies can be unbalanced by a number of different reasons – for example, as a result of disease, hormonal changes (e.g. after menopause), diets too low in calcium and vitamin D or as a normal result of aging. When more old bone is taken up than new bone deposited, this results in thinning bone or, in other words, low bone density and in extreme cases, results in osteoporosis.

There are other factors that increase the risk of low bone density which may result in osteoporosis: smoking, alcohol, low intake of calcium and vitamin D, lack of exercise, white ethnicity, low body weight, a family history of osteoporosis, certain drugs (especially corticosteroids), thyroid disease, and possibly caffeine. Since you are taking thyroid supplements I would assume you have been diagnosed some type of thyroid condition. Have you been on thyroid meds for over a year now? It is possible that there is a connection. I suggest you talk to your doctor about your nutritional needs as well. And start taking Vitamin D as soon as possible. High dosage (2,000 IUs daily at least) will help. Americans are Vitamin D starved!

Wish you well!

April 3, 2009 - 11:29pm
Susan Cody HERWriter Guide

Hi Anon

Thanks for much for your question - I'm glad you found Empowher!

The jury seems to be out on whether thyroid medication can lead or even partially cause a loss of bone density.

One reason may be that people who take these medications are often at an age where bone density can be lowered anyway so it may be a chicken/egg scenario.

One study (which was actually a collection of many studies) published in 2003 found that 31 of the studies saw no effect of the thyroid medication levothyroxine had no effect on the bones. 23 of the studies showed some actual benefit or some actual detrimental effect and 9 of the studies show a detrimental effect.

Post menopausal women were studied twice as much as pre-menopausal women.

What is the actual name of the medication you are on? And had you also had a bone density test done before you started taking the medication, or only after?

Can you fill us in on this a little bit?

April 3, 2009 - 12:59pm
Image CAPTCHA
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Improved

1881 Health

Changed

777 Lives

Saved

644 Lives
3 lives impacted in the last 24 hrs Learn More

Take Our Featured Health Poll

Do your teens have their own cellphones?
Yes, and I'm glad because we can be in touch when they're out.
61%
Yes, but they don't use them to stay in touch with us.
14%
No, but we're considering it.
7%
No, they don't need phones.
18%
Total: 708 Votes